Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 39, NWS Detroit, MI

May 20, 2017

NWS Detroit, MI issued this small craft advisory at May 20, 2017, 9:48 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 20, 2017, 9:48 AM EDT (13:48 UTC)
Expired
May 20, 2017, 10:00 PM EDT
In force
12 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

297 
WHUS73 KDTX 201348
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
948 AM EDT SAT MAY 20 2017

...GUSTY WINDS AND ELEVATED WAVE HEIGHTS CONTINUE TODAY...

.A LOW PRESSURE SYSTEM WILL BE LIFTING NORTHWARD THROUGH THE WESTERN 
GREAT LAKE SATURDAY NIGHT AND SUNDAY. THIS SYSTEM WILL PULL A WARM 
FRONT THROUGH THE EASTERN LAKES SATURDAY NIGHT WITH A COLD FRONT 
QUICKLY FOLLOWING ON SUNDAY. THIS WILL RESULT IN SEVERAL WIND SHIFTS 
THROUGH THE WEEKEND WHICH WILL LEAD TO VARYING WAVE HEIGHTS THROUGH 
THAT PERIOD AS WELL. FORECAST STARTS OFF WITH NORTHEASTERLY FLOW 
TODAY GUSTING TO AROUND 20 KNOTS WITH WAVES BUILDING ALONG THE 
WESTERN HURON BASIN. WINDS TURN MORE EASTERLY AS THE WARM FRONT 
APPROACHES SHIFTING THE HIGHER WAVES SLIGHTLY NORTHWARD.  THIS WILL 
LEAD TO MARGINAL SMALL CRAFT CONDITIONS THROUGH MOST OF THE DAY
FOR WESTERN LAKE ERIE AND SAGINAW BAY. WINDS WILL VEER TO THE 
SOUTHEAST WHILE STILL GUSTING TO NEAR 20 KNOTS ON SUNDAY REDUCING 
THE WAVE HEIGHTS ALONG THE NEARSHORE WATERS THUS SMALL CRAFT 
ADVISORIES ARE LESS LIKELY.

LHZ442-443-201500-
/O.EXP.KDTX.SC.Y.0038.000000T0000Z-170520T1400Z/
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
948 AM EDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

THE SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING. 

$$

LEZ444-210200-
/O.NEW.KDTX.SC.Y.0039.170520T1348Z-170521T0200Z/
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
948 AM EDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT
  SUSTAINED WINDS UP TO 22 KNOTS FROM THE EAST WITH GUSTS UP TO 27
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 4 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 5 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 PM EDT 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 11 AM EDT 
  SATURDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ421-422-441-202000-
/O.CON.KDTX.SC.Y.0038.000000T0000Z-170520T2000Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-
948 AM EDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 21 KNOTS FROM THE NORTHEAST WITH GUSTS 
  UP TO 27 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL 
  BE 5 FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 2 PM EDT 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 9 AM EDT 
  SATURDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HLO
1 follow-up statement
830 
WHUS73 KDTX 201958
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT SAT MAY 20 2017

...ELEVATED WINDS AND WAVES CONTINUE FOR PORTIONS OF THE GREAT
LAKES...

.HIGH PRESSURE OVER THE EASTERN GREAT LAKES AND LOW PRESSURE OVER THE 
MIDWEST WILL COMBINE TO SUPPORT CONTINUED MODERATE EASTERLY WIND 
EARLY TONIGHT. SMALL CRAFT ADVISORIES REMAIN IN EFFECT THROUGH THE 
EVENING BEFORE A WEAKENING AND VEERING WIND TREND DEVELOPS 
OVERNIGHT. THIS WILL SHIFT STRONGER WIND OVER NORTH SECTIONS OF LAKE 
HURON THROUGH SUNDAY AS A WEAK COLD FRONT MOVES THROUGH THE REGION. 
SOUTHWEST FLOW WILL THEN STRENGTHEN DURING MONDAY AS LOW PRESSURE 
STALLS AND DEEPENS NORTH OF LAKE SUPERIOR. THIS WILL LIKELY PRODUCE 
WIND EXCEEDING SMALL CRAFT ADVISORY LEVELS ON SAGINAW BAY BEFORE 
DIMINISHING MONDAY NIGHT. THE MIDDLE OF THE WEEK LOOKS UNSETTLED IN 
TERMS OF RAIN AS ANOTHER LOW PRESSURE SYSTEM DEVELOPS OVER MISSOURI 
TUESDAY AND MOVES INTO LOWER MICHIGAN WEDNESDAY.

LHZ421-422-441-210200-
/O.EXT.KDTX.SC.Y.0038.000000T0000Z-170521T0200Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-
358 PM EDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 21 KNOTS FROM THE EAST WITH GUSTS UP TO 
  29 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 4 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 5 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 5 PM EDT 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 5 PM EDT 
  SATURDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ444-210200-
/O.CON.KDTX.SC.Y.0039.000000T0000Z-170521T0200Z/
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
358 PM EDT SAT MAY 20 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 24 KNOTS FROM THE EAST WITH GUSTS UP TO 
  27 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 3 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 4 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 8 PM EDT 
  SATURDAY WITH THE LARGEST WAVES EXPECTED AROUND 7 PM EDT 
  SATURDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HLO

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at May 20, 6:12 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 20, 6:12 AM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
612 AM EDT Sat May 20 2017

.AVIATION...

Much of the forecast revolves around trying to time out any
potential showers and/or thunderstorms that will develop this
afternoon and overnight. Winds will be northeasterly early before
veering easterly for most of the forecast. Outside of some early
clearing or high cloud across mid MI, clouds should fill in and
stick around through the period as the deeper moisture lifts north
ahead of the developing low. Could see a couple hours of showers
this afternoon on a mid level feature shedding off the low, but
better chances arrive overnight as a warm front lifts through lower
MI. Highest confidence will be for MBS which will be closer to the
intersection of the warm and cold fronts, but models have stood firm
with developing showers and storms further out on the front as well.
Left out mention of TS at this time as coverage of storms is in
question, but will likely need some mention at least for the FNT and
MBS, if not all the sites.

//DTW THRESHOLD PROBABILITIES...

* Low confidence in cigs aob 5000 feet this morning...medium
  confidence this afternoon and overnight.

* Low confidence in thunderstorms occuring though the best chance
  would be between 06-12Z later tonight.

&&

.PREV DISCUSSION...
Issued at 351 AM EDT Sat May 20 2017

DISCUSSION...

Closed mid level circulation currently centered over Kansas will
wobble northeast over the next 24 hours, settling to a position over
northern Minnesota by Sunday.  Increasing mid level southwesterly
flow as the associated height falls begin to expand eastward will
subsequently promote a corridor of deep layer northward moisture
transport from the mid MS valley into the great lakes through this
time.  Retention of a drier low level easterly flow tucked beneath
shortwave upper ridging will dictate conditions locally through at
least the first half of Saturday.  Plenty of mid cloud around under
this pattern, but shower potential appears minimal until mid
afternoon given no real source of ascent outside of the lingering
850 mb frontal slope.  The noted increase in mean thicknesses under
the higher upper height field will translate into some moderation of
the existing air mass relative to yesterday.  The diurnal response
will still be muted given the easterly flow and existing cloud
cover, but readings of low-mid 60s are attainable outside of the
immediate shoreline locations.

Mixed signal yet across the model spectrum in defining possible
rainfall chances this afternoon.  Potentially looking at a repeat of
yesterday, with strong dependence on the downstream evolution/track
of convection and/or the remnant MCV from thunderstorm activity now
lifting across Missouri.  Possible that one or more impulses embed
within the southwest flow, driving a weak axis of moist isentropic
ascent up the warm frontal slope and translate into an expanding
region of showers by mid-late afternoon.  Lower confidence in terms
of both possible coverage and timing for the latter half of the
daylight period, certainly justifying a conservative approach to the
defined precipitation chances.

Linear ribbon of higher theta-e will accompany the stronger mid
level and warm frontal ascent into the region tonight.  The overall
setup continues to point toward a solid window for several hours of
rainfall during the overnight period.  Diminishing mid level
stability will also favor a good component of elevated thunder with
this activity.  Low level stability concerns enhanced by the
nocturnal/late night timing minimizes the severe risk, although the
degree of mid level instability/lapse rates could generate heavy
rainfall within more organized clusters.

Deeper moisture axis shifts to the east by mid morning Sunday, with
a corresponding downturn in precip coverage during this time.
However window exists for greater low level moisture advection to
commence immediately in advance of the inbound cold front during the
midday period.  Some uncertainty yet in the exact frontal timing,
but a slower passage enhances the potential for enough air mass
recovery to occur to potentially support a secondary period of
showers/thunderstorms Sunday afternoon.  Dewpoints briefly inching
into the lower 60s, as temperatures recover into the lower and
middle 70s will yield at least a weakly unstable profile - MLCAPE
800-1200 J/KG.

Dry slot works in by Sunday evening, as the sprawling lower height
field associated with the closed system now over Minnesota arrives.
Main moisture plume tied to the attendant cyclonic flow will largely
remain north and west of the region through Monday.  This will
support a cooler but dry day, with late day temperature readings
simply a shade below normal.  Becoming increasingly unsettled during
the Tue - Wed periods as a piece of this closed system rotates
southeast and into the region.

MARINE...

A low pressure system will be lifting northward through the western
Great Lake Saturday night and Sunday. This system will pull a warm
front through the eastern lakes Saturday night with a cold front
quickly following on Sunday. This will result in several wind shifts
through the weekend which will lead to varying wave heights through
that period as well. forecast starts off with northeasterly flow
today gusting to around 20 knots with waves building along the
western Huron basin. Winds turn more easterly as the warm front
approaches shifting the higher waves slightly northward.  This will
lead to marginal small craft conditions through most of the day.
Winds will veer to the southeast while still gusting to near 20
knots on Sunday reducing the wave heights along the nearshore waters
thus small craft advisories are less likely.

HYDROLOGY...

Scattered showers may lift back into the area this afternoon but
better chances of precipitation will come overnight into Sunday.
Total rainfall looks to average 0.5 to 1.0 inch. Locally higher
amounts will be possible for those locations affected by
thunderstorms. No flooding is anticipated at this time.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 AM EDT this morning for LHZ442-443.

     Small Craft Advisory until 4 PM EDT this afternoon for LHZ421-422-
     441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
DISCUSSION...MR
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 20, 4:02 AM EDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
402 AM EDT Sat May 20 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
402 AM EDT Sat May 20 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms late today through tonight. Severe
weather is not expected. The strongest storms will be capable of
heavy downpours, small hail and gusty winds to 40 mph. Storms will
track to the northeast at 40 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-210815-
Lake St. Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
402 AM EDT Sat May 20 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for Saginaw Bay and for the
Lake Huron nearshore waters from Port Austin to Harbor Beach through
this afternoon.

There is a chance of thunderstorms late today through tonight. The
strongest storms will be capable of heavy downpours, small hail and
gusty winds to 35 knots. Storms will track to the northeast at 35
knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:55 PM EDTLakeshore Flood AdvisoryDTXMonroe, Wayne7 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.